Alert archive / Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 166, NWS Blacksburg, VA

June 22, 2022Amherst County, Rockbridge County, City of Buena Vista, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2022, 7:37 PM EDT for Amherst County, Rockbridge County, City of Buena Vista, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2022, 7:37 PM EDT (23:37 UTC)
Expired
Jun 22, 2022, 8:30 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 2:22 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2022-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2022-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:43 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 22, 2:43 PM EDT, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
243 PM EDT Wed Jun 22 2022

.SYNOPSIS...
A cold front will cross the Mid Atlantic region through
Thursday, with showers and thunderstorm chances along and ahead
of it. High pressure builds in for Thursday night through
Sunday. The next chance of widespread showers and thunderstorms
will be on Sunday night and Monday with the passage of another
front.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 215 PM EDT Tuesday...

Severe thunderstorm watch 401 til 02z/10pm from the Alleghanys
to southside VA (Bath-Buckingham south to Halifax). Damaging
winds the main threat later this afternoon/early evening.

Forecast challenge will be how far south severe threat will be
this afternoon/evening...

Overall, models are in reasonable agreement as far as timing
storms moving on the western side of the upper low off the
northeast/mid-Atlantic coast, sliding toward our piedmont of VA
counties mid to late afternoon, roughly after 4pm. Question is
the storm threat with the front in the Ohio Valley, as models
are fairly weak through late afternoon with the upper forcing on
the northeast edge of the upper ridge, with most keeping the
best lift across the upper Ohio Valley, before finally dropping
a piece of energy southward into the Alleghanys/WV area after
midnight but timing varies.

High-res/CAMs show convection running from KY to northern VA/WV
by 8pm, then sliding south into our mountains/Southern
Shenandoah Valley after 8pm, with timing difference. Also it
shows weakening trend late in the evening.

With just high clouds around today, sunshine will allow for
temperatures to ramp up into the 90s east of the mountains, and
mid to upper 80s west.

This will add fuel as SBCAPES exceed 1500 J/kg by early evening
north of U.S. 460. The marginal risk has been expanded southward
to include all of southeast WV east through the New River Valley
into southside VA and NC piedmont east of Greensboro, with
slight risk mainly north of I-64.

Winds will be the main threat as DCAPEs over a 1000 J/kg may are
possible, given still lingering dry air in the low levels.

Locally heavy rainfall likely mainly east of the Blue Ridge and
north of the Roanoke River/Southside as PWATS increase to 1.6 to
2.0+ in this area late afternoon.

How far south the thunderstorms reach is a low confidence
forecast, but models struggle with this setup and we can
sometimes see organized convection extend longer in time and
further south than what models show.

Activity looks to fade after midnight with residual showers from
upper low near the mid-Atlantic coast possibly reaching as far
west as U.S. 29. This will be the case into Thursday before the
front clears the area, but overall mainly dry a somewhat cooler
Thursday behind the front.

Forecast confidence high on higher pops in the north later this
afternoon/evening but lower on how far south the strong storms
make it and flood threat.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM EDT Wednesday...

...Largely quiet, slightly cooler end to the week...

After a trough is pulled out into the Atlantic on Thursday, high
pressure and ridging will build over the area Thursday night into
Friday. Temperatures will be slightly cooler than earlier in the
week, in the upper 70s and 80s both Friday and Saturday, with
Saturday being a touch warmer and more humid.

Underneath the ridging, Friday will be a quiet weather day. With the
 slight increase in moisture due by Saturday, a slight chance of
showers and thunderstorms mainly in northwest NC and the southern
Blue Ridge is possible with the assistance of daytime orographic
lift/heating. Anything that does form will be sub-severe on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM EDT Wednesday...

...Early week system brings cooldown and storms...

A stout upper trough will push through the northern plains this
weekend and into the upper OH River Valley by Sunday afternoon. This
trough will carry with it a trailing cold front. In the Sunday
afternoon and evening hours just ahead of the front's arrival,
expect showers and thunderstorms to begin to form up in our area,
starting in the west. The strongest convection will likely occur
Monday through Monday evening, calming into the late Monday
overnight hours. Behind this strong frontal boundary, temperatures
and dewpoints will drop considerably, ushering in drier and below
normal temperatures for the middle of next week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 135 PM EDT Wednesday...

Amend not sked added to BLF due to comms outage and potential
for sub-VFR later this afternoon/evening with storms.

VFR flight conditions are expected through this
afternoon/evening before storms arrive. Appears LYH-LWB will
likely see some convection around 22-01z, and reaching a BCB-ROA
line around 00z-02z, possibly DAN/BLF though confidence is
lower.

With any storms anticipate sub-VFR cigs/vsbys and erratic winds.

After showers/storms fade later in the evening will likely see
sub-VFR cigs form with some clearing possible allowing for fog
development as well.

A case of high confidence for some type of sub-VFR at most sites
overnight but to which extent that its either low clouds or fog
or both is lower.

Forecast reflects heading to VFR after 14-15z Thu.

Extended Aviation Discussion...

Mainly VFR conditions through Saturday, with isolated storms
possible Saturday. Could also have late night fog brought on by
rain and increased RH. Sunday night and Monday another front
crosses the area with scattered MVFR showers and thunderstorms

&&

.EQUIPMENT...
As of 200 PM EDT Wednesday...

Comms outage per FAA at Bluefield ASOS, preventing transmission
of surface observations. Unknown when this will be resolved.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...AMS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/WP
EQUIPMENT...WP
Hazardous weather outlook, Jun 22, 6:52 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
652 PM EDT Wed Jun 22 2022

NCZ004>006-VAZ009>014-016>019-022-023-032>034-043-044-232300-
Stokes-Rockingham-Caswell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Roanoke-Botetourt-Patrick-Franklin-
Bedford-Henry-Pittsylvania-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible into this evening. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ020-024-035-045>047-058-059-232300-
Bath-Rockbridge-Amherst-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 401 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia and west central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ001>003-018>020-VAZ015-232300-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-
652 PM EDT Wed Jun 22 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.

.DAY ONE...Tonight.

Strong thunderstorms are possible later this evening. The primary
threat is damaging wind..

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

VAZ007-WVZ042>044-507-508-232300-
Tazewell-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
652 PM EDT Wed Jun 22 2022

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

In the hours before

Special weather statement, Jun 22, 5:02 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Wed Jun 22 2022

VAZ058-222130-
Halifax VA-
502 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
southeastern Halifax County through 530 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Scottsburg, or near South Boston, moving south at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Boston...
Clover...
Scottsburg...
Hitesburg...
Mt Laurel...
Cluster Springs...
and Dryburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3669 7868 3668 7870 3658 7872 3656 7874
      3654 7873 3654 7898 3688 7881 3684 7867
      3683 7869 3681 7867 3680 7868 3679 7868
      3676 7867 3674 7869 3672 7867
TIME...MOT...LOC 2102Z 016DEG 26KT 3669 7880

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

ET
Special weather statement, Jun 22, 5:38 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
538 PM EDT Wed Jun 22 2022

VAZ047-222230-
Buckingham VA-
538 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
Buckingham County through 630 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centenary, or 13 miles north of Buckingham, moving south at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Centenary...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3738 7863 3742 7864 3743 7868
      3754 7881 3763 7882 3764 7872 3767 7872
      3770 7869 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2137Z 347DEG 33KT 3774 7858

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Jun 22, 6:30 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
630 PM EDT Wed Jun 22 2022

VAZ047-222315-
Buckingham VA-
630 PM EDT Wed Jun 22 2022

...A strong thunderstorm will impact portions of
Buckingham County through 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schuyler, or 13 miles southwest of Charlottesville, moving southeast
at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
Centenary...
Sheppards...
and Andersonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and south central Virginia.

&&

LAT...LON 3762 7826 3734 7846 3733 7849 3736 7858
      3740 7859 3738 7863 3742 7864 3743 7868
      3755 7882 3763 7882 3764 7872 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3775 7844 3769 7824
TIME...MOT...LOC 2230Z 323DEG 44KT 3787 7862

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:02 PM EDTSpecial Weather StatementRNKHalifax28 min
Jun 22, 5:38 PM EDTSpecial Weather StatementRNKBuckingham52 min
Jun 22, 6:30 PM EDTSpecial Weather StatementRNKBuckingham45 min
Jun 22, 6:39 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Charlotte51 min
Jun 22, 7:29 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham, Campbell, Charlotte46 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.